Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 85, NWS Raleigh, NC

July 1, 2002Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 1, 2002, 3:11 PM EDT for Stanly County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2002, 3:11 PM EDT (19:11 UTC)
Expired
Jul 1, 2002, 3:45 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:30 PM EDTHail 0.75Locust, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1220 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS52 KRAH 011911
SVRRAH
NCC167-011945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
311 PM EDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLY COUNTY IN NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF OAKBORO...OR ABOUT 16
  MILES SOUTHWEST OF ALBEMARLE...MOVING SOUTH AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  STANFIELD
  OAKBORO
  LOCUST

THE MAIN SEVERE WEATHER THREAT IS STRONG AND GUSTY WINDS. SOME 
DAMAGE MAY OCCUR SUCH AS DOWNED TREES AND POWER LINES. THE STORM MAY 
ALSO PRODUCE HAIL IN SOME AREAS. FOR YOUR PROTECTION...GO INDOORS 
UNTIL THE STORM PASSES.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WASHED OUT.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:05 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 1, 2:05 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT MON JUL 1 2002

A WEAK TROUGH IN THE NORTHWEST PIEDMONT...ASSOCIATED MOISTURE
CONVERGENCE ON THE SOUTHEAST SIDE...AND AVAILABLE ENERGY ALOFT WILL
KEEP THE CHANCE OF THUNDERSTORMS INTO EARLY TONIGHT.  CONVECTIVE
DEBRIS AND SOME EARLY MORNING STRATUS SHOULD KEEP SKIES PARTLY
CLOUDY THE REMAINDER OF TONIGHT.  LOWS NEAR 70 APPEAR REASONABLE.

FOR TUESDAY AND WEDNESDAY...MODEL LOW LEVEL FLOW CONTINUES TO SHOW A
WEAK TROUGH OVER CENTRAL NC...MAINTAINS HIGH DEW POINT AIR NEAR THE
SURFACE...AND A CONDITIONALLY UNSTABLE AIRMASS WITH WEAK
PERTURBATIONS IN THE NORTHERLY FLOW ALOFT.  THIS SHOULD MAINTAIN THE
THREAT OF DIURNAL DEEP CONVECTION OVER THE AREA LAST FROM LATE
AFTERNOON INTO THE EARLY NIGHTTIME HOURS. CHANCES APPEAR GREATER
NORTHWEST AND SLIGHT IN THE SOUTHEAST. GUIDANCE IS FAIRLY CONSISTENT
AT SHOWING MAX TEMPERATURES IN THE 90 TO 95 DEGREE RANGE EACH DAY
AND LOWS NEAR 70 TO LOWER 70S THROUGH WEDNESDAY NIGHT.

ON 4TH OF JULY AND FRIDAY...THERE APPEARS TO BE A NET DIVERGENCE OF
AIR IN THE LOWER LEVELS OVER CENTRAL NC AS NOTED AT 850...SUBSIDENCE
WITH RIDGING ALOFT...AND INCREASING SURFACE PRESSURE.  THOUGH WITH
HOT AIR AND HIGH SURFACE DEWPOINTS CONTINUING...AND WITH THE
POTENTIAL FOR MESOSCALE PERTURBATIONS...DIURNAL DEEP CONVECTION
SHOULD BE MORE ISOLATED WITH THIS LARGER SCALE PATTERN.  HIGHS
SHOULD CONTINUE TO REACH LOWER 90S WITH LOWS NEAR 70.

FOR THE WEEKEND AND MONDAY...A BACKDOOR SURGE OF AIR FROM THE
NORTHEAST MAY DRY THE AIRMASS AND MODERATE TEMPERATURES CLOSER TO
CLIMATOLOGY.  MEDIUM RANGE MODELS SUGGEST LARGE SCALE RIDGING OVER
THE AREA WITH INCREASING SURFACE PRESSURE FROM THE OHIO VALLEY AND
GREAT LAKES REGION TO KEEP THE POTENTIAL OF DIURNAL CONVECTION BELOW
FORECAST MINIMUMS.

.RAH...NONE.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:28 PM EDTSevere Thunderstorm WarningRAHGuilford17 min
Jul 1, 4:09 PM EDTSevere Thunderstorm WarningRAHGuilford36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.